Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 31, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Oct 10, 2017, 1:40 PM CDT for Ohio County, Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 10, 2017, 1:40 PM CDT (18:40 UTC)
- Expired
- Oct 10, 2017, 4:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Ohio County, KY
The radar
The Ft Campbell radar (KHPX), 73 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 10, 1:50 PM CDT | HEAVY RAIN 2.04 | 2 Ene Hartford, KY | OHIO COUNTY MESONET SITE MEASURED 2.04 INCHES OF RAIN OVER THE PAST HOUR. TOTAL OF 3.19 INCHES SINCE MIDNIGHT. |
| Oct 10, 2:15 PM CDT | FLASH FLOOD | 1 Nne Mchenry, KY | PARTS OF HIGHWAY 62 TOWARD MCHENRY ARE IMPASSABLE. |
| Oct 10, 2:15 PM CDT | FLASH FLOOD | 2 Ne Hartford, KY | VEHICLES STUCK IN HIGH WATER ON HIGHWAY 69 NEAR HAMLIN CHAPEL ROAD. OCCUPANTS ARE SAFE. |
| Oct 10, 2:30 PM CDT | HEAVY RAIN 4.11 | 2 Ene Hartford, KY | 4.11 INCHES OF RAIN OVER THE PAST 3 HOURS AT THE KENTUCKY MESONET SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 686 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
129
WGUS53 KLMK 101840
FFWLMK
KYC183-102145-
/O.NEW.KLMK.FF.W.0031.171010T1840Z-171010T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
140 PM CDT TUE OCT 10 2017
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Central Ohio County in central Kentucky...
* Until 445 PM CDT
* At 139 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms are producing heavy rain across the warned area. The
Kentucky Mesonet station near Hartford already has reported nearly
2 and a half inches in the last couple of hours. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Hartford, Beaver Dam, Centertown, Mchenry, Rockport, Windy Hill,
Jingo, Rosine, Sulphur Springs and Simmons.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3736 8712 3738 8709 3739 8710 3758 8678
3739 8665 3727 8698 3729 8698 3730 8699
3732 8699 3736 8703 3737 8707 3733 8711
3733 8712 3734 8714
$$
RJS1 follow-up statement
177
WGUS73 KLMK 101947
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
247 PM CDT TUE OCT 10 2017
KYC183-102145-
/O.CON.KLMK.FF.W.0031.000000T0000Z-171010T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ohio KY-
247 PM CDT TUE OCT 10 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
CENTRAL OHIO COUNTY...
At 315 PM CDT, local law enforcement reported vehicles stuck in high
water on Highway 69 near Hamlin Chapel Road. They also reported
parts of Highway 62 toward McHenry are impassable. The Kentucky
Mesonet station near Hartford has reported a little over 4 inches of
rain.
Some locations that will experience flooding include...
Hartford, Beaver Dam, Centertown, Mchenry, Rockport, Windy Hill,
Jingo, Rosine, Sulphur Springs and Simmons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3736 8712 3738 8709 3739 8710 3758 8678
3739 8665 3727 8698 3729 8698 3730 8699
3732 8699 3736 8703 3737 8707 3733 8711
3733 8712 3734 8714
$$
RJSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 1:32 PM CDT, 8 minutes earlier.
Area forecast discussion, Oct 10, 1:32 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Louisville KY 232 PM EDT Tue Oct 10 2017 .Short Term...(This evening through Wednesday night) Issued at 215 PM EDT Tue Oct 10 2017 As of mid afternoon, a surface analysis depicted a low near St Louis, Missouri. A warm front, which started this morning near the Tennessee border, has now lifted north to almost the Ohio River evident by a south wind shift and an increase in low level moisture characterized by dewpoints in the low 70s. A cold front bisected the states of Missouri and Arkansas, steadily marching east. Finally, regional radar showed widespread showers with some embedded thunder mainly along/west of I-65, slowly moving east/northeast. Complex and messy weather will be the theme through tomorrow morning until the front passes the region. Confidence is average to above average in regard to the synoptic features. For the remainder of this afternoon and evening, plan on widespread showers to move across the area as this initial wave lifts through TN/KY into IN/OH. There will be pockets of thunder along with pockets of heavier rain. Can't rule out some ponding and poor drainage issues especially as this moves into the Louisville metro for the evening rush commute times. Once this waves passes but still ahead of the cold front, there will remain chances for scattered showers and maybe a rumble of thunder, though the instability is very limited with loss of daytime heating. The front doesn't pass through the area until overnight. By dawn Wednesday, it should be along or just east of the I-75 corridor. This will result in a west/east gradient in low temperatures. Those remaining in the warm sector tonight will likely stay in the upper 60s to even low 70s in places while western areas drop into the mid/upper 50s to lower 60s under strong cold air advection. Any lingering showers should exit out of the area by mid morning Wednesday. Wrap around stratus will likely spread across southern Indiana and parts of north central Kentucky tomorrow while southern areas see a little more sunshine. The big story will be the return to more seasonable temperatures and humidity with highs staying in the upper 60s to middle 70s. High pressure will begin to work into the region Wednesday night though the core of it will stay west along the MS River through Thursday morning. There is some signal for fog and/or stratus to form Wednesday night thanks to clearing skies, residual moisture, and lighter winds. For now, added patchy fog wording to the forecast. Plan on lows in the lower 50s. && .Long Term...(Thursday through Tuesday) Issued at 220 PM EDT Tue Oct 10 2017 For the end of the work week into the upcoming weekend, upper level ridging is expected to build across the southeast US while a trough and series of weather systems come out of the western US into the central and northern Plains. This will bring moderating temperatures, back into the lower 80s by this weekend. The 10.12z forecast cycle continues to advertise a strong cold front passage Sunday into Sunday night. Ahead of it, a tighter pressure gradient and a well mixed boundary layer may produce gusty southwest winds in the afternoon. Rain chances look to be confined mainly to the afternoon and evening hours Sunday, though this could shift either way depending on the frontal passage timing. Highs on Sunday are likely to reach the upper 70s to lower/middle 80s, potentially offset some by increased cloud cover compared to Saturday. In its wake, the early to middle portions of next week look to have refreshing autumn air as cool Canadian high pressure builds into the lower Great Lakes and lower Ohio Valley. A model consensus puts highs in the 60s and lows in the 40s with dry conditions Monday through at least Wednesday. && .Aviation...(18Z TAF Issuance) Issued at 125 PM EDT Tue Oct 10 2017 Complex forecast this period, with a warm frontal boundary slowly moving through the region and plenty of moisture for it to work with to generate showers and storms. The best chance for these will be the first several hours of this forecast period, but then as the lagging cold front approaches the region tonight, expect lowering ceilings. These should hold out for most of the rest of the period, with perhaps us returning to VFR thresholds under west winds by Wednesday afternoon. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...ZT Long Term...ZT Aviation...RJS
Hazardous weather outlook, Oct 10, 1:39 PM CDT, 1 minute before
Hazardous Weather Outlook National Weather Service Louisville KY 239 PM EDT Tue Oct 10 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-111845- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 239 PM EDT Tue Oct 10 2017 /139 PM CDT Tue Oct 10 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Thunderstorms will continue through this evening, becoming scattered late evening and overnight. The main hazard will be heavy rain and localized flooding, especially in poor draining areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible Sunday and Sunday evening, though organized severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding to the National Weather Service. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. ZT
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 1:25 PM CDT | Areal Flood Advisory | LMK | Ohio | 3 hr |
| Oct 10, 2:23 PM CDT | Areal Flood Advisory | LMK | Breckinridge, Grayson, Ohio | 3 hr |
| Oct 10, 4:12 PM CDT | Areal Flood Advisory | LMK | Breckinridge, Hardin, Meade | 2 hr |
| Oct 10, 5:46 PM CDT | River Flood Warning | LMK | Ohio | 38 hr |
Nearby
Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.